The Opioid Epidemic took the lives of over 48,000 people in the year 2017 alone. While the nation focuses on heroin and fentanyl in relation to the Opioid Epidemic, the reality is that approximately 35% of these deaths were due directly to prescription painkillers, such as the popular medication Opana. (1)
Here we take a look at the dangers of Opana abuse, addiction, and withdrawal.
What is Opana?
Opana is a prescription medication that is used to treat moderate to severe pain. Opana contains the drug oxymorphone, which is an extremely powerful opioid analgesic. (2)
Opana ER was an extended-release version of the medication that was ultimately pulled from the market in 2017 due to its high potential for addiction and misuse.
Despite this, the immediate release versions and generic ER versions are still available. (3)
How is Opana (oxymorphone) related to Oxycodone?
Oxycodone, which is another one of the most commonly prescribed painkillers, is chemically related to oxymorphone. Oxycodone is what is known as a prodrug, which means it is an inactive compound that is converted in the body to an active metabolite.
Oxymorphone is the active metabolite in which oxycodone is converted into by the body.
So what does this mean? Oxymorphone is approximately eight times more potent than oxycodone. Furthermore, oxymorphone produces its effects much more rapidly than oxycodone since it skips the conversion process in the body.
This means that oxymorphone has a much higher addiction potential than oxycodone. (4)
Signs of Opana Addiction or Abuse
Opana produces the same effects that are commonly associated with opioids. The signs and symptoms of Opana abuse are the following:
- Sense of well-being
- Nausea and vomiting
- Pinned pupils (5)
Opana and related oxymorphone medications have an extremely high potential to cause addiction and dependence.
Oxymorphone is both physically and physiologically addictive. Tolerance to the drug occurs rapidly, which means the user must take ever-increasing amounts of the drug to achieve the same effects.
If an Opana user suddenly stops taking the drug, they will experience a severe withdrawal syndrome, which typically includes the following symptoms:
- Severe anxiety
- Nausea and vomiting
- Flu-like symptoms
- Teary eyes and frequent yawning
- Cold and hot flashes (6)
This article is intended for those considering a new way of life, free of the pain of drug and alcohol addiction. For more information on recovery and anyone seeking help with addiction and substance abuse problems, please call True Recovery at (844) 744-8783 or visit us online.
Notice: WP_Query was called with an argument that is deprecated since version 3.1.0!
caller_get_postsis deprecated. Use
ignore_sticky_postsinstead. in /var/www/public/wp-includes/functions.php on line 4652